Wyoming, 2021

High Wind in Wyoming, December 4 to 5, 2021

December 4 to 5, 2021 · NWS CYS · 12 events in 12 counties and zones

High winds developed across the wind prone areas of southeast Wyoming during the afternoon on December 4th, with winds becoming progressively more widespread overnight through the early afternoon on December 5th as a strong cold front tracked across the area. A hybrid gap and bora event resulted in numerous wind gusts 65-75 MPH.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds developed across the wind prone areas of southeast Wyoming during the afternoon on December 4th, with winds becoming progressively more widespread overnight through the early afternoon on December 5th as a strong cold front tracked across the area. A hybrid gap and bora event resulted in numerous wind gusts 65-75 MPH. WYDOT reported numerous closures to light weight and high profile vehicles along Interstate 80 between Rawlins and Cheyenne and along Interstate 25 between Wheatland and the Colorado State Line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 10:38 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 4, 10:38 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 AM MST Sat Dec 4 2021

.SHORT TERM...(Today and tonight)
Issued at 323 AM MST Sat Dec 4 2021

Key Impact Messages:

1) Impactful High Wind event to unfold this afternoon and
especially overnight into mid-morning Sunday across SE Wyoming.
There will be a secondary maxima of wind for northern NE Panhandle
and a new High Wind Watch has been issued for that area Sunday.

2) Winds ramp up in wind prone areas first this morning and
expand into the High Plains of Wyoming this evening into Sunday
afternoon. Sustained winds of 25-45 mph with gusts of 60-80 mph
will be possible for areas in Warnings and Watches.

3) Near-critical fire weather conditions will occur today as low
humidity and high winds combine with cured/dry fuels. If branches
fall across powerlines or lines are downed from high winds, this
could serve as an ignition source.

Weather Discussion: Slight NW to zonal flow occurring across the
northern tier of the U.S as the beginnings of a shortwave trough
comes ashore across the Pacific NW. This region corresponds to a
70 kt jet stream that will increase upwards to 90-100 knots by
this afternoon and overnight across MT/WY. H7 winds will increase
further as a result of a deepening H7 low in MT and tightening
surface pressure gradients from SD to CO. Surface pressures in
east WY to SD look to drop 15-20 mb by 11pm tonight from current
pressure observations. H7 flow will increase upwards of 50 to 70
knots across SE WY as a result. Subsidence in omega fields and
mountain wave pattern further add to high confidence of a strong
high wind event tonight into Sunday morning. Ridge tops and gap
wind areas could see gusts as high as 70-85 mph periodically.
Elsewhere, gusts of 55-65 in the watches and warnings will be
probable. A new High Wind Watch was introduced for north NE
Panhandle as soundings show mixing of continued strong winds aloft
having the chance to mix to the surface Sunday morning into the
afternoon. Did upgrade the remainder of the watch to a warning
minus Goshen and far east Laramie County as confidence still
remains limited. All stated, will be a solid magnitude wind event
that will likely cause impacts to light, high profile vehicles.
Winds will decrease Sunday evening as mixing decreases near
sunset.

Amidst the high wind will be near-critical fire weather condiitons
as humidity values fall into the high teens to low 20s this
afternoon. See fire weather discussion below for more details.
Temperatures will start cool this morning but be well above
average this afternoon for the last very warm day of the week. H7
temperatures will be +5C to +7C today and crash to -16C to -6C
Sunday afternoon with strong cold air advection occurring behind a
front passage mid-day Sunday. Despite the cold air, only limited
precipitation looks possible for light scattered snow showers in
WY. Snow amounts appear more meager then yesterday with only a
flurry to dusting possible in WY. Can't fully rule out 1-2" in
the Laramie Mountains but overall winter impacts should be very
limited Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 323 AM MST Sat Dec 4 2021

Sunday night/Monday...Considerably colder Sunday night than the
previous night in the wake of the strong Canadian cold front. Cold
on Monday with increasing chances for orographic snow showers over
and near the Snowy and Sierra Madre Ranges.

Tuesday...Best chances for snow will be early in the day mainly
along and west of Interstate 25, as a shortwave trough aloft and its
associated moisture pass across. Continued cold with cloud cover.

Wednesday...Fast moving flow aloft has ridging aloft moving overhead
with zonal flow developing in the afternoon. This will allow for a
warming trend.

Thursday...Somewhat cooler as the flow aloft becomes west southwest
in advance of the approaching shortwave trough aloft. As moisture
increases, orographic snow chances will increase across and near our
Snowy and Sierra Madre Ranges.

Friday...A progressive and potent shortwave trough aloft is
projected to move overhead, spreading decent chances for
accumulating snowfall across our counties, along with colder
temperatures. This system will need to be watched closely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1025 AM MST Sat Dec 4 2021

IFR conditions expected to continue at KCDR for the next hour for
low ceilings. VFR conditions elsewhere with winds continuing to
increase throughout the TAF period at all TAF sites. Wind gusts 35
to 45 knots in the Nebraska panhandle and 45 to 55 knots in
southeast Wyoming are likely beginning this evening and continuing
through Sunday morning. A few gusts higher than 55 knots are
possible, especially at KRWL.

MVFR to IFR ceilings begin moving into the northern Nebraska
panhandle Sunday afternoon and continue pushing south through the
day.

&&

.FIRE WEATHER...
Issued at 323 AM MST Sat Dec 4 2021

Elevated to near-critical fire weather concerns today as minimum
relative humidity values drop into the upper teens to low 20
percentiles with wind gusts of 25 to 45 mph occurring at the same
time. Fuels are also deemed ready to carry fire given an ignition
source. Winds will further increase overnight into Sunday morning
with gusts upwards of 45 to 65 mph. Highest wind gusts could even
reach 75-85 mph in wind prone areas and ridge tops. Branches over
powerlines or downed lines could be an ignition source that would
spread quickly. Winds will stay elevated through Sunday afternoon
and decrease Sunday night. Despite the wind Sunday, fire weather
concerns will be lower due to higher humidity levels from much
colder temperatures behind a cold front. Limited fire conditions
expected through the week with mountain snows possible Monday into
Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Sunday afternoon for
     WYZ102.

     High Wind Warning from 5 PM this afternoon to 11 AM MST Sunday
     for WYZ101-104-105-107-109-115>118.

     High Wind Warning until 11 AM MST Sunday for WYZ106-110.

     High Wind Watch from 5 PM MST this afternoon through Sunday
     morning for WYZ108-119.

NE...High Wind Watch from late tonight through Sunday afternoon for
     NEZ002-003-095-096.

&&

SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...LK
FIRE WEATHER...JSA
Hazardous weather outlook, Dec 4, 4:15 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MST Sat Dec 4 2021

WYZ111>114-051115-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
415 AM MST Sat Dec 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated winds of 25 to 45 mph and high gusts likely this evening
into Sunday morning. Limited to no snowfall expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Elevated winds continue through Sunday morning and slowly
decrease through the afternoon and evening. Mountain snows will
become more possible Monday and Tuesday and perhaps again late in
the week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101>110-115>119-051115-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
415 AM MST Sat Dec 4 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Winds Watches and High Wind Warnings are in effect as winds
ramp up this morning in the wind prone areas and then expand in
coverage across the High Plains of Wyoming and eventually into
north Nebraska Panhandle Sunday morning and afternoon. Solid high
wind event with sustained winds of 35 to 45 mph and gusts of 50-70
with isolated higher gusts possible up 80-85mph. The highest winds
will be in the wind gap and ridge top areas. Lower winds will
occur for the High Plains but still impactful to light, high
profile vehicles.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

High Winds will continue overnight into Sunday morning for many
and even Sunday afternoon for north Nebraska Panhandle. Impacts
will be mainly to transportation for light and high profile
vehicles. Winds will decrease late Sunday afternoon.

Will need to monitor late next week for possible winter impacts
but confidence remains low at this time. Stay tuned for details.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-051115-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
415 AM MST Sat Dec 4 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Elevated winds will occur tonight into Sunday morning with
sustained winds of 20-35 mph and gusts upwards of 45 to 55 mph at
times Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winds will continue to be elevated through the day Sunday and
decrease near sunset. Will need to monitor late next week for possible
winter impacts but confidence remains low at this time. Stay
tuned for details.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 4, 12:56 PM MST to December 5, 9:06 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent wind gusts 60-70 MPH were observed along I-25 near Bordeaux (KBRX) between Chugwater and Wheatland. The peak wind gust was 67 MPH at 1:16 PM MST on 12/4. Interstate 25 was closed to light weight and high profile vehicles between Wheatland and Cheyenne from 1:02 PM MST on 12/4 to 12:36 PM on 12/5.

High Wind, North Snowy Range Foothills

When
December 4, 4:44 PM MST to December 5, 2:04 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT sensors along I-80 between Laramie and Rawlins recorded frequent wind gusts 65-75 MPH. The peak wind gust was 85 MPH at Arlington (KARL) at 5:14 AM MST on 12/5. Interstate 80 was closed to light weight and high profile vehicles between Laramie and Rawlins from 10:24 AM MST on 12/4 to 3:22 PM MST on 12/5.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 4, 5:50 PM MST to December 5, 11:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek RAWS (CAMW4) along the Carbon/Sweetwater county line recorded frequent wind gusts 60-70 MPH. Peak gust was 73 MPH at 8:50 PM MST on 12/4.

High Wind, Converse County Lower Elevations

When
December 4, 8:54 PM MST to 9:02 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Highway sensor along I-25 at Deer Creek (KDRC) briefly measured wind gusts to 58 MPH.

High Wind, East Platte County

When
December 4, 10:58 PM MST to December 5, 10:08 AM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wind gusts frequently ranged from 60-65 MPH along the Platte/Laramie County Line at Bear Creek along I-25 (WY40). Wind gusts 55-60 MPH occurred north of this point throughout eastern Platte County.

High Wind, South Laramie Range

When
December 4, 11:10 PM MST to December 5, 12:53 PM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts 60-65 MPH over the southern Laramie Range including Interstate 80 between Laramie and Cheyenne. The peak wind gust was 72 MPH at the SHERWS UPR site at 10:23 PM MST on 12/4.

High Wind, Shirley Basin

When
December 5, 12:14 AM MST to 10:35 AM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sporadic wind gusts to 58 MPH were recorded by WYDOT/UPR sensors near Shirley Rim/Medicine Bow during the early morning hours on 12/5.

High Wind, Laramie Valley

When
December 5, 12:44 AM MST to 1:53 PM MST
Where
Laramie Valley forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple sensors including the Laramie Airport ASOS recorded frequent wind gusts 60-70 MPH. The peak wind gust was 76 MPH at KLAR at 8:02 AM MST.

High Wind, Goshen County

When
December 5, 1:15 AM MST to 2:35 AM MST
Where
Goshen County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Strong winds briefly spread across Goshen County with peak gusts 55-60 MPH near Torrington.

High Wind, South Laramie Range Foothills

When
December 5, 1:22 AM MST to 12:17 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT sensors along Interstate 80 recorded wind gusts between 60-70 MPH. The peak wind gust was at Otto Road (WY38) at 69 MPH at 1:52 AM MST on 12/5.

High Wind, Central Carbon County

When
December 5, 2:00 AM MST to 10:53 AM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts around 60 MPH in central Carbon County on the morning of 12/5. The peak wind gust was 61 MPH at Rawlins (KRWL) at 2:17 AM MST.

High Wind, Central Laramie County

When
December 5, 8:12 AM MST to 10:10 AM MST
Where
Central Laramie County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Frequent wind gusts 60-70 MPH for approximately a two-hour period across central Laramie County including the city of Cheyenne. The peak wind gust was 69 MPH at the Cheyenne (KCYS) ASOS at 9:04 AM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988244, 988285, 988242, 988241, 988245, 988287, 988243, 988286, 988296, 988290, 988284, 988292.